“Telephone Line”

I have had the strangest few weeks, so I will be splitting this blog.

A few weeks back – I think it was early August I was feeling unwell. I had been for some time but just put it down to the fact that it was just one of the those things or to use a phrase one doctor once said to me “That is the nature of the disease”. I have been gradually reducing my prednisolone over the past 18 months. 1 mg every month. Once I got to 5 mg my wheezy doctor from Brompton said I should see an Endocrinologist before I went any further as I have taken steroids most of my life. In May I had a telephone consultation with a doctor who changed me to hydrocortisone. He thought it would be easier to reduce on that and taking it 3 times a day would help me to keep a constant level during the day. I managed to reduce by half a tablet and after a week I felt quite ill. Nausea, aching and horrendous fatigue. I think it was the 10th August I had had a really bad weekend so phoned his secretary and she told me someone would call me back. Within the hour I got a call and was told not to worry I would be okay but double the dose if I was worried. A couple of hours later my pulse went up to 170 and I was sick. I called my GP (nobody at the surgery) the receptionist said she would phone a doctor. I asked how long as I must admit I was getting a bit panicky! Ten minutes later I got a phone call from the receptionist telling me the doctor said phone 999. I did and a paramedic turned up quite quickly.

Apparently an ambulance was dispatched but got diverted to a cardiac arrest. He wired me up to a heart monitor. Checked my oxygen saturation and pulse. He sat with me for over an hour and in the end he decided I was having an adrenal crisis and my pulse was going up so he decided to give me an injection of hydrocortisone.

Within half an hour my pulse starting going down and he also gave me some anti sickness medication. An ambulance turned up and I was whisked off to hospital. I was there for a couple of hours and allowed home but told to phone the endocrinologist the next day. I did this but this time no reply so I phoned my GP who just told me to take 50 mg of hydrocortisone for a week then slowly reduce again. The nausea seemed to stay for ages and I felt like I had been dragged threw a hedge backwards.

Since then I have had a Short Synacthen Test. I had to go to the day ward at my local hospital by 8 am. I had a blood test then I was given some medication to stimulate my adrenal gland. 30 minutes later another blood test and then the last one 30 minutes after that. That afternoon I received a phone call to say I mustn’t reduce my hydrocortisone any more and given an appointment the following week.

I had my appointment and I have now been diagnosed with Addisons Disease. So I now have to carry hydrocortisone injection with me everywhere and the doctor recommended that I have a medic alert bracelet or necklace.

I am also back on 5 mg of prednisolone daily. If I am unwell I have to increase it.

Whilst this was going on my hubby was unwell. I think I am killing him off with all the stress I am giving him.

He woke up one morning and went and made us both a cuppa (he is a good man). He drank his. He always drinks his quickly I have always said he has an asbestos mouth. He got up and nearly fell over. I shouted at him to sit on the bed as I was worried if he ended up on the floor I wouldn’t be able to help him up. He sat for a while and then crawled to the loo as he said he felt sick. He also said he had a headache – he described it as a bad hangover. He phoned the GP who said phone 999. I was worried about him as he is never ill but felt the GP could have asked some questions. He did that and he was put through to one of the clinical team. They talked to him and gave him a case number and he was told if he got worse he was to phone again. The same thing happened later. He phoned and this time it was a First Responder that turned up. They gave him aspirin and took his blood pressure and said it was high so called for an ambulance. Hubby asked if they thought he would have to be admitted as he was my carer. I try and behave (honest). This chap turned to me and asked what was wrong with me. I said Allergic Bronchial Pulmonary Aspergillosis and he said COPD. I just shook my head. I bit my tongue as they were looking after hubby! Usually I would explain.

The ambulance arrived and his blood pressure was 234/185 so he was whisked away. He had loads of blood tests and was sent home to speak to the GP the next day. He is now on 3 different tablets and his blood pressure is pretty good.

There is still more to tell but I will leave that to another day.

I want to finish with a poster Aspergillosis Trust submitted to ELF (European Lung Foundation) Patient Organistion Day on the 5th September.

We are busy with lots of things and I am doing my card orders – Christmas is coming.

Speak soon and stay safe everyone. x

2 thoughts on ““Telephone Line”

  1. Interesting post Jill I have adrenal insufficiency caused by steroid use and had a further Synacthen test last Friday… Don’t know results yet although I have phone appointment with my Endocrinologist on the 28 Sept.

    I was diagnosed about 3 Years ago and have had a number of adrenal crisis…. I too have an emergency hydrocortisone pack which I carry everywhere ….

    I was on the investigation unit, Ward 11, Wythenshawe Hospital from 08:30 until 11:00 and this was my first hospital appointment since March….

    Don’t mind needles but the Synacthen doesn’t half sting…..

    I stopped steroids (pred) in March an having cancelled 4 Synacthen test due to Covid-19 but thought that I had to take this test… Felt a bit off when we got home from Manchester….

    Hope your adrenals start working Jill although if you are still taking steroids they will artificially provide the cortisol you need to function and that’s why it’s taken a long time to be steroid free…

    Stopping steroids suddenly will also cause an adrenal emergency so if your reducing, do it slowly…

    Hope things start to improve for both of you….

    Keep safe, Willie x

    Like

    1. Thanks Willie. This is all new to me. I have always had to have high doses of steroids as I couldn’t tolerate anti fungal. Since inhaling Amphortericin my Aspergillosis is so much better so don’t need them now. Looks like I will be taking them a lot longer than I thought. Look after yourself and take care. xx

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s